Hail, Franklin
- When
- May 31, 4:57 PM EST to 4:59 PM EST
- Where
- Franklin County, Rowe
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.700, -72.900
Dime size hail began in Rowe at 457 PM EST and increased to nickel size at 459 PM EST.
A line of thunderstorms moved into Western Massachusetts during the late afternoon and evening of the 31st. There were numerous reports of hail, some of it an inch in diameter or larger.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A line of thunderstorms moved into Western Massachusetts during the late afternoon and evening of the 31st. There were numerous reports of hail, some of it an inch in diameter or larger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 31, 2:50 PM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Taunton MA 350 PM EDT Wed May 31 2017 .SYNOPSIS... An approaching upper level disturbance will bring a few strong thunderstorms to interior Massachusetts and Connecticut late this afternoon and evening. Seasonably warm weather follows Thursday, then unsettled weather with showers at times returns Friday. High pressure provides dry and near seasonable weather Sat but the trend toward wet cool weather is likely Sunday into early next week as areas of low pressure affect the area. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... *** Strong to severe thunderstorms possible late this afternoon and evening across the interior *** Area of showers and isold thunder with locally heavy rainfall will move east of Cape Cod through late afternoon. Attention will shift to severe weather potential in the interior late this afternoon and evening. Partial sunshine and surface heating combined with increasing mid level lapse rates will result in CAPES increasing to 1000-1500 J/kg in the interior. Mesoanalysis showing axis of lower KI values indicative of some dry air aloft moving into New Eng from the west. This will likely suppress convection next few hours before the column moistens late afternoon/evening. Rather strong deep layer shear up to 50 kt in the 0-6kn layer. This is forecast to decrease to 40-45 kt as the convection moves into the region, but still strong enough to support organized convection and potential for severe weather. Main threat will be 5-10 pm, mainly north of I-84 and Mass Pike corridor in northern CT and interior MA. Given cold air aloft and steep mid level lapse rates, convection will survive into the evening. Damaging wind and large hail are the primary threats. Farther southeast, particularly south and east of I-95 in MA and RI, marine layer will be very difficult to overcome so not expecting any severe weather. Tonight... Any lingering convection will dissipate by late this evening. Otherwise areas of stratus and patchy fog will redevelop, especially near the coast. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Thursday... Fairly robust mid level trof moves into New Eng Thu with cold front reaching the coastal plain toward evening. Westerly flow and partial sunshine will push temps well into the 70s and combined with 500 mb temps around -19C will result in CAPES 500-1000 J/kg. However, good mid level drying moves in during the afternoon and dewpoints will be dropping as well. A few showers are possible, mainly eastern half New Eng but the dry air will probably limit t-storm potential with mainly low topped showers. Soundings show a deep mixed boundary layer with potemtial for W/SW gusts to 20-25 mph. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Highlights... * Mild days and cool nights Thursday night thru Saturday * Light showers possible Fri afternoon then dry Saturday * Coastal Low brings a chilly rain late Sun into early next week Synoptic Overview... Emerging omega block pattern over Canada reloads the trough over the Great Lakes and Northeast this period yielding an active pattern along with temperatures at or cooler than normal at times. Daily details... Thursday night... Short wave moving thru the area in the evening, exiting eastward and offshore overnight. However quite a dry airmass in place with westerly low level winds and precipitable water well under an inch. Some clouds expected, but overall mainly clear skies Thu night. Temps fall into the upper 40s and lower 50s. Friday... Another short waves rotates thru the base of the closed low centered over southern Quebec. Moisture continues to be quite limited with precipitable water values well under an inch, but low level lapse rates are steep. Anticipate at least diurnal clouds, will go with a low chance to slight chance for showers- any QPF would be light. Due to that limited moisture Friday is expected to be predominantly dry. Cool airmass in place over the region, so highs will be limited to the upper 60s and low 70s. Saturday... A potent short wave tracks thru our region early in the day, potentially accompanied with a weak surface trough. But once again there is very limited moisture, model soundings support diurnal clouds but showers may be very tough to come by. Surface high pressure begins to build eastward for the afternoon. This will likely be the better day of the weekend. Highs near to somewhat below climo in the upper 60s and low 70s. Sunday... Sunday brings a substantial increase in moisture and this is where our precip chances notably increase. Yet another short wave rounds the base of the upper trough on Sunday, with a surface low intensifying and advancing eastward thru the Great Lakes Region. Then there is potential development of a secondary low near the Mid Atlantic coastline during Sunday night. There is some model discrepancy regarding timing of onset of precip- 00Z ECWMF was quicker, with precip coming in Sunday morning, but 12Z ECMWF and GFS are slower and hold precip off until the afternoon. Will go with high chance pops. With cloud cover, and rainfall, it will be cooler than normal with highs only in the 60s. Monday and Tuesday... Digging short waves serve to push the extent of the upper trough further to the south. For our area these short waves, along with the potential for one or two areas of surface low pressure, will bring a continued chance for rain. East to northeast winds are expected to keep temps noticeably cooler than normal. Wednesday... Models differ here, but showing the potential for the trough to push far enough south where it is centered near or southwest of our area. Will go with a chance for showers. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Thursday/...Moderate confidence. Through 00z...IFR will improve to VFR/MVFR as lower cigs lift and scatter out, especially interior. However, sct t-storms will develop after 21z which will bring briefly lower conditions and potential for strong wind gusts, mainly north of I-84 and Mass Pike corridor. Tonight...Any lingering evening convection will dissipate overnight. Areas of IFR in stratus and patchy fog will redevelop, especially near the coast, but VFR conditions may persist in the CT valley. Thursday...IFR stratus and patchy fog may linger along the south coast into the morning. Otherwise, mainly VFR conditions with sct-bkn cigs 5-6 k ft. Low risk of a few showers east of the CT valley. W/SW gusts to 20 kt. KBOS TAF...Moderate confidence in TAF. KBDL TAF...Moderate confidence in TAF. Outlook /Thursday Night through Monday/...Moderate confidence. Thursday night...Mainly VFR conditions. Gusty westerly winds around 25 kt across the interior. Friday and Saturday...A period of MVFR-IFR conditions possible in scattered showers, but timing uncertain. Greatest risk for lower cigs/vsbys late Fri into early Sat. Sunday and Monday...MVFR-IFR conditions possible in low clouds and showers especially afternoon and night. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Thursday/...High confidence. Winds and seas expected to remain below Small Craft Advisory thresholds through Thursday. W/SW gusts to 20 kt developing across nearshore waters during Thursday. The greatest concern for mariners will be areas of dense fog and poor visibilities tonight into early Thu over south coastal waters. Also, there is a low risk for an isold t-storm over NE MA waters this evening. Outlook /Thursday Night through Monday/...Moderate confidence. Thursday night... Seas and west winds expected to remain below SCA thresholds. Dry. Friday and Saturday... Modest WNW winds thru this period. Seas also below SCA thresholds. Chance of showers Friday, then dry Sat. Sunday and Monday... Increasing east winds late Sun and Sun night, possibly reaching low end Gales (35 kt) Sun night into Mon. Rain possibly heavy at times along with fog will limit vsby. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/NMB NEAR TERM...KJC SHORT TERM...KJC LONG TERM...NMB AVIATION...KJC/NMB MARINE...KJC/NMB
Hazardous Weather Outlook National Weather Service Taunton MA 404 PM EDT Wed May 31 2017 MAZ006-007-014>024-RIZ002>008-012015- Western Essex MA-Eastern Essex MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 404 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ230>237-250-251-254>256-012015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 404 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002-MAZ002>004-008>012-012015- Hartford CT-Western Franklin MA-Eastern Franklin MA- Northern Worcester MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- 404 PM EDT Wed May 31 2017 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts and western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. CTZ003-004-MAZ005-013-026-RIZ001-012015- Tolland CT-Windham CT-Central Middlesex MA-Western Norfolk MA- Northern Middlesex MA-Northwest Providence RI- 404 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for northern Connecticut, eastern Massachusetts and northern Rhode Island. .DAY ONE...Tonight. A few strong thunderstorms are possible this evening. The main threat will be gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Taunton MA 345 PM EDT WED MAY 31 2017 MAZ022-312045- Barnstable MA- 345 PM EDT WED MAY 31 2017 ...Torrential Rainfall Affecting southern Barnstable County... At 342 PM EDT, trained weather spotters reported minor flooding across portions of Cape Cod...namely the Harwich area over the southeast Outer Cape. Reports of 1 to 2 inch rainfall amounts within an hour resulting in roads becoming inundated and in some cases becoming barely passable. Moderate to heavy rain continues to sweep across the region. Additional rainfall amounts up to an inch are possible which may exacerbate the flooding over the area. Locations impacted include... Barnstable, Falmouth, Yarmouth, Sandwich, Harwich and Mashpee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4165 6993 4150 7068 4165 7067 TIME...MOT...LOC 1942Z 000DEG 0KT 4158 7057 Sipprell
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
530 PM EDT WED MAY 31 2017
CTZ002-MAZ002-003-008>011-312230-
Hartford CT-Western Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampden MA-Eastern Franklin MA-
Eastern Hampshire MA-
530 PM EDT WED MAY 31 2017
...Line of Strong Thunderstorms Sweeping into Northern and Western
Portions of Massachusetts and Connecticut...
At 527 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Bennington Vermont south
across North Adams Massachusetts to near Copake New York. Movement
was east at 45 mph.
For those especially with outside interests...frequent lightning was
occurring with this line of storms. In addition...pea size hail and
winds in excess of 30 mph will also be possible. Please seek shelter
as storms approach.
Locations impacted include...
Chicopee, Westfield, Holyoke, Amherst, Northampton, Agawam, West
Springfield, Greenfield, Orange, Deerfield, Simsbury, Ludlow, South
Hadley, Easthampton, Suffield, Belchertown, Monroe, Athol, Canton and
Southwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4227 7300 4238 7307 4239 7301 4263 7295
4266 7295 4267 7300 4270 7295 4270 7302
4274 7302 4272 7228 4264 7222 4258 7228
4251 7226 4221 7251 4184 7295 4197 7289
4197 7303 4204 7301 4204 7306 4210 7307
TIME...MOT...LOC 2127Z 283DEG 38KT 4288 7304 4267 7311 4237 7335 4216
7359
SipprellThe Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
29 hail, 2 thunderstorm wind. Local standard time, as filed.
Dime size hail began in Rowe at 457 PM EST and increased to nickel size at 459 PM EST.
At 502 PM EST, dime size hail covered the ground in Plainfield.
At 505 PM EST, quarter size hail fell at East Hadley.
At 510 PM EST, nickel size hail fell in Springfield.
At 515 PM EST, strong winds were reported that blew down multiple large trees and damaged the roof of a building on Prospect Street in Plainfield.
At 520 PM EST, Pea to Dime size hail fell at Conway.
At 530 PM EST, multiple trees were reported down on wires on River Road in Deerfield.
At 537 PM EST, hail in Williamsburg was reported as being between Dime size and Nickel size.
At 543 PM EST, quarter size hail was reported in Williamsburg.
At 545 PM EST, dime size hail was reported in Northampton.
At 553 PM EST, Hail was reported in Leverett up to Nickel Size.
At 554 PM EST, nickel size hail was reported in Northampton.
At 554 PM EST, nickel size hail was reported in Easthampton.
At 6 PM EST, dime size hail was reported to be covering the ground in Montgomery.
At 607 PM EST, Hail at Florence was up to Nickel size.
At 611 PM EST, dime size hail was reported at Granby.
At 616 PM EST, Hail up to Quarter size was reported on Marcel Street in South Hadley.
At 622 PM EST, dime size hail was reported in Granville.
At 630 PM EST, dime size hail was reported in Belchertown.
At 635 PM EST, hail up to nickel size was reported in Westfield, per the media.
At 639 PM EST, Hail up to 1 inch diameter was reported in Westfield.
At 639 PM EST, nickel size hail was reported in Southwick.
At 642 PM EST, dime size hail was reported in Chicopee.
At 645 PM EST, quarter size hail covering the ground was reported in Westfield.
At 646 PM EST, quarter size hail was reported on Folly Drive in Westfield.
At 647 PM EST, the media reported half dollar size hail falling near Provin Mountain in Westfield.
At 649 PM EST, Hail up to 1 inch in diameter was reported on East Mountain Road in Westfield.
At 656 PM EST, nickel size hail was reported in Agawam.
At 7 PM EST, quarter size hail was reported in West Springfield.
At 7 PM EST, quarter size hail was reported in Agawam.
At 743 PM EST, quarter size hail was reported in Westfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697631, 697632, 697637, 697638, 697674, 697634, 697671, 697641, 697669, 697644, 697646, 697647, 697648, 697649, 697655, 697656, 697657, 697658, 697659, 697662, 697660, 697663, 697650, 697651, 697664, 697665, 697667, 697654, 697652, 697661, 697668.